Texas, 2008High Wind in Texas, March 2 to 3, 2008
March 2 to 3, 2008 · NWS MAF · 2 events in 2 counties and zones
A strong upper level trough approaching the region and a tightening surface pressure gradient resulted in high winds across the Guadalupe and Davis Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough approaching the region and a tightening surface pressure gradient resulted in high winds across the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 2, 4:56 AM MST, 4 minutes earlier.
Area forecast discussion, Mar 2, 4:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 AM CST SUN MAR 2 2008
.AVIATION...
IR FOG IMAGERY SHOWS STRATUS DEVELOPING FROM THE PERMIAN BASIN TO
THE LOWER TRANS PECOS REGION EARLY THIS MORNING...GENERALLY ALONG
AND EAST OF A KLES...KMAF...KFST LINE. THESE LOW CEILINGS SHOULD
BE SHORT LIVED AS WINDS SWITCH AROUND TO THE SOUTHWEST AND
INCREASE AFTER 15Z. A TIGHTENING PRESSURE GRADIENT SHOULD ALLOW
FOR SUSTAINED WIND SPEEDS BETWEEN 20 AND 25 KNOTS...WITH GUSTS
OVER 30 KNOTS ACROSS MOST TERMINALS THROUGH THE AFTERNOON. A
STRONG COLD FRONT WILL PUSH FROM NORTH TO SOUTH ACROSS THE REGION
LATE THIS EVENING. LOOK FOR AN ABRUPT WIND SHIFT TO THE
NORTHWEST/NORTH BEHIND THE BOUNDARY...WITH SUSTAINED SPEEDS
BETWEEN 25 AND 30 KNOTS...WITH GUSTS OVER 35 KNOTS POSSIBLE
FOLLOWING FRONTAL PASSAGE. MVFR TO LOCALIZED IFR CEILINGS WILL
DEVELOP BEHIND THE FRONT. WE DID TEMPO CEILINGS IN ACROSS THE
SOUTHEAST NEW MEXICO TERMINALS LATE TONIGHT WHERE CONFIDENCE WAS
HIGHEST. A FEW RAIN OR SNOW SHOWERS WILL BE POSSIBLE AFTER 06Z
ACROSS THE SOUTHEAST NEW MEXICO TERMINALS...BUT LEFT MENTION OUT
WITH THIS ISSUANCE.
&&
.PREV DISCUSSION... /ISSUED 501 AM CST SUN MAR 2 2008/
DISCUSSION...
ENOUGH WEATHER IN THE FORECAST TODAY AND TONIGHT TO WRITE A WHOLE
DISCUSSION. LOOKING FOR WIND... STORMS... RAIN... FIRE... AND
SNOW... AND THAT JUST IN THE FIRST 24 HRS. COULD HAVE SOME BLOWING
DUST THIS AFTERNOON OR BLOWING SNOW TONIGHT BUT DO NOT HAVE IT IN
FORECAST.
A STRONG UPPER TROUGH MOVING ACROSS THE ROCKIES TODAY WILL BRING
INCREASING WIND AND A CHANCE OF PRECIPITATION TO THE AREA. THIS
TROUGH WILL ALSO DRIVE A STRONG COLD FRONT THROUGH THE REGION
TONIGHT. AS FAR AS WIND HAVE ALREADY HAD 20G25KT AT MAF WITH
33G41KT AT GDP. STRONG SURFACE LOW WILL MOVE DOWN THROUGH THE SOUTH
PLAINS THIS AFTERNOON. EXPECT STRONG SOUTH TO SOUTHWEST INFLOW TO
THE LOW... MAY BRUSH WIND ADVISORY CRITERIA ACROSS THE PLAINS. ALSO
CONCERNED WITH TIGHT PRESSURE GRADIENT BEHIND THE FRONT... EXPECT
POST FRONTAL WIND TO BE EVEN STRONGER THAN AHEAD OF IT. JUST ABOUT
EVERYONE IN WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL GET THE WIND...
WITH LESS PEOPLE GETTING THE PRECIPITATION.
PRECIPITATION MAY BEGIN AS SHOWERS AND STORMS TODAY AND CHANGE OVER
TO RAIN AND SNOW TONIGHT. CURRENTLY HAVE A RAIN SNOW MIX TONIGHT
FOR SOUTHEASTERN NEW MEXICO... UPPER TRANS PECOS... AND WESTERN
PERMIAN BASIN... WITH ALL SNOW FOR NORTHERN EDDY... LEA... AND
GUADALUPE MOUNTAINS.
SPC HAS DRAMATICALLY CUT BACK AREA OF GENERAL THUNDER AND MOVED
SLIGHT RISK OUT OF CWA. A DRYLINE WILL SET UP TODAY AND A STRONG
SHORTWAVE WILL SWING THROUGH AHEAD OF THE TROUGH. THIS MAY DEVELOP
A FEW STORMS... IF SO THEY WILL BE BRIEF AND QUICKLY BLOWN EAST.
HAVE CUT BACK WESTERN EXTENT OF STORMS BUT HAVE ALSO THROWN IN
SOME SHOWERS EARLY ACROSS EDDY AND UPPER TRANS PECOS AS HAVE BEEN
GETTING WEAK RADAR RETURNS THAT REGION ALL MORNING. DRYLINE LOOKS
TO SURGE WESTWARD DURING THE AFTERNOON WITH VERY DRY AIR IN ITS
WAKE. 50 DEWPTS CURRENTLY RESIDE ALONG AND EAST OF A SEMINOLE...
WINK... TO SANDERSON LINE... BUT DEWPOINTS OF 10 TO 15 LOOK TO SURGE
UP ACROSS THE CENTRAL PART OF AREA THIS AFTERNOON. WILL LEAVE LOW
POPS IN EASTERN COUNTIES THIS AFTERNOON BUT EXPECT MOST STORMS WILL
BE EAST OF CWA. CURRENTLY STORM THREAT LOOKING MINIMAL WITH FIRE WX
THREAT LARGER... SEE BELOW FOR MORE DETAILS.
RAISED WIND DAVIS MOUNTAINS AND ALL LOCATIONS TONIGHT ALONG AND
NORTH OF THE PECOS RIVER. WILL ISSUE HIGH WIND WARNING FOR GUADALUPE
AND DAVIS MOUNTAINS THIS AFTERNOON AND TONIGHT... WITH WIND ADVISORY
TONIGHT FOR ALL OF CWA EXCEPT BREWSTER AND TERRELL COUNTY. LATER
SHIFTS MAY HAVE TO ADJUST THIS ADVISORY... GUIDANCE INDICATING STRONGEST
WIND FOR MARFA PLATEAU OF 34KTS SUSTAINED AT 12Z MONDAY SO ADVISORY MAY
NEED TO BE EXTENDED. STRONG WIND TONIGHT WILL HELP TO KEEP OVERNIGHT
LOWS UP. HAVE INCREASED SNOW AMOUNTS ACROSS GUADALUPE MOUNTAINS AND
SE NM TONIGHT. ADDED LIGHT SNOW ACCUMULATION MONDAY MORNING TO
SOUTHEASTERN NEW MEXICO.
ADJUSTED TEMPS REST OF FORECAST BUT MADE LITTLE SIGNIFICANT CHANGE.
AFTER A COLD MONDAY AND VERY COLD MONDAY NIGHT TEMPS RECOVER TUESDAY
AND WEDNESDAY UNDER A RIDGE BEFORE ANOTHER FRONT KNOCKS HIGHS DOWN
HIGHS THURSDAY INTO THE WEEKEND. LOW CHANCE PRECIPITATION FRIDAY BUT
ADDED NO MENTION OF WX AT THIS TIME.
THANKS ABQ AND LUB FOR INPUT.
FIRE WEATHER...
A CRITICAL FIRE WEATHER PATTERN WILL SET UP ACROSS MOST OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON.
EARLY THIS MORNING...SURFACE LOW PRESSURE WAS DEEPENING ACROSS
KANSAS/SOUTHERN NEBRASKA AHEAD OF A DEEPENING UPPER LEVEL STORM
SYSTEM ACROSS THE NORTHERN ROCKY MOUNTAINS. A TIGHTENING PRESSURE
GRADIENT SOUTH OF THIS FEATURE HAS ALLOWED FOR INCREASED SOUTHERLY
WINDS ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY
THIS MORNING. THESE SOUTHERLY WINDS WERE TRANSPORTING MOISTURE
NORTHWARD ACROSS MOST OF THE FORECAST AREA EARLY THIS MORNING AND
HAS ALLOWED FOR GOOD RH RECOVERY ACROSS MOST LOCATIONS.
SURFACE LOW PRESSURE WILL DEVELOP AND DEEPEN ACROSS THE EASTERN
TEXAS PANHANDLE THIS AFTERNOON AS THE UPPER LEVEL STORM SYSTEM
DEEPENS ACROSS THE FOUR CORNERS REGION. THE ASSOCIATED DRYLINE WILL
ADVANCE EASTWARD ACROSS THE FORECAST AREA BY EARLY THIS AFTERNOON.
WINDS WILL SHIFT TO THE WEST AND SOUTHWEST AND INCREASE
SUBSTANTIALLY ACROSS THE REGION FOLLOWING THE PASSAGE OF THE
DRYLINE. AS TEMPERATURES WARM INTO THE 70S AND 80S...AND DEWPOINTS
DROP INTO THE TEENS AND SINGLE DIGITS BEHIND THE DRYLINE...AFTERNOON
RH VALUES WILL RANGE FROM THE SINGLE DIGITS TO LOWER TEENS ACROSS
THE ENTIRE REGION. THESE VERY LOW RH VALUES WHEN COMBINED WITH
SUSTAINED WIND SPEEDS OF 20 MPH OR BETTER AT THE 20 FOOT LEVEL FOR A
FEW HOURS WILL YIELD CRITICAL FIRE WEATHER CONDITIONS ACROSS JUST
ABOUT ALL LOCATIONS. WE WILL INCLUDE ALL AREAS EXCEPT THE PRESIDIO
VALLEY (WHERE WINDS SHOULD REMAIN BELOW 20 MPH) IN A RED FLAG
WARNING THIS AFTERNOON THROUGH EARLY THIS EVENING.
ALSO OF CONCERN LATER TONIGHT WILL BE THE PASSAGE OF A STRONG COLD
FRONT. WINDS WILL ABRUPTLY SHIFT TO THE NORTH AND INCREASE TO 25-35
MPH WITH HIGHER GUSTS FOLLOWING THE PASSAGE OF THE FRONT. THIS FRONT
WILL LIKELY ENTER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN BETWEEN 6 PM AND 9 PM CST...BEFORE ADVANCING ALL THE WAY TO
THE RIO GRANDE BY BEFORE 6 AM CST MONDAY MORNING. MUCH COLDER
AIR...HIGHER RELATIVE HUMIDITY...AND GUSTY NORTHWESTERLY TO
NORTHERLY WINDS CAN BE EXPECTED ACROSS MOST AREAS BEHIND THE FRONT
MONDAY. THERE WILL ALSO BE AN INCREASING CHANCE OF PRECIPITATION
ACROSS NORTHERN AREAS TONIGHT INTO MONDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM MST MONDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST MONDAY FOR THE
FOLLOWING ZONES...EDDY COUNTY PLAINS.
TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7
PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...
BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR THE
FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
SCURRY...UPTON...WARD...WINKLER.
HIGH WIND WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 AM CST /5
AM MST/ MONDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM NOON TODAY TO 6 AM CST MONDAY FOR THE
FOLLOWING ZONES...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
&&
21/72Hazardous weather outlook, Mar 1, 1:54 PM MST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CST SAT MAR 1 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
254 PM CST SAT MAR 1 2008 /154 PM MST SAT MAR 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.
GUSTY WESTERLY WINDS AND VERY LOW RELATIVE HUMIDITY WILL LIKELY
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY AFTERNOON.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN
AND THE LOWER TRANS PECOS REGION SUNDAY. A STORM OR TWO MAY
BECOME SEVERE...MAINLY ACROSS THE WESTERN LOW ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 2, 5:00 AM MST to 3:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
High winds began in the morning across the Guadalupe Mountains and continued throughout the day. The highest gusts occurred during the morning hours.
High Wind, Davis / Apache Mountains Area
- When
- March 3, 12:00 AM CST to 1:00 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Other Federal Agency
A short duration of high winds were observed in the Davis Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Strong Wind in Arizona, March 2, 2008$20,000 · 1 event
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85603, 85604.